Alert archive / Missouri / Tornado Warnings in 2005

Tornado Warning 6, NWS Paducah, KY

April 12, 2005Cape Girardeau County, Missouri

NWS Paducah, KY issued this tornado warning at Apr 12, 2005, 2:07 PM CDT for Cape Girardeau County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2005, 2:07 PM CDT (19:07 UTC)
Expired
Apr 12, 2005, 2:45 PM CDT
In force
38 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Cape Girardeau County, MO

The radar

The Paducah radar (KPAH), 84 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.1 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2005-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2005-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1293 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 121907
TORPAH
MOC031-121945-
/O.NEW.KPAH.TO.W.0006.050412T1907Z-050412T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
207 PM CDT TUE APR 12 2005

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  CAPE GIRARDEAU COUNTY IN SOUTHEAST MISSOURI.

* UNTIL 245 PM CDT

* AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR JACKSON...
  MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE JACKSON AND FRUITLAND.

TAKE COVER NOW MOVE INTO A STURDY STRUCTURE...PREFERABLY BELOW
GROUND IN A BASEMENT OR STORM SHELTER. IF NEITHER ARE AVAILABLE...GO
TO AN INTERIOR ROOM ON THE LOWEST FLOOR AND STAY AWAY FROM WINDOWS.

LAT...LON 3732 8972 3729 8965 3744 8948 3748 8956
      3752 8962

$$
1 follow-up statement
000 
WWUS53 KPAH 121945
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CDT TUE APR 12 2005

MOC031-121955-
/O.EXP.KPAH.TO.W.0006.000000T0000Z-050412T1945Z/
CAPE GIRARDEAU MO-
245 PM CDT TUE APR 12 2005

...THE TORNADO WARNING FOR CAPE GIRARDEAU COUNTY HAS EXPIRED...

THE ROTATION WITHIN THE SEVERE THUNDERSTORM HAS 
DECREASED...THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO 
EXPIRE.

LAT...LON 3732 8972 3729 8965 3744 8948 3748 8956
      3752 8962

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 12, 1:30 PM CDT, 37 minutes earlier.

Area forecast discussion, Apr 12, 1:30 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
130 PM CDT TUE APR 12 2005

.DISCUSSION...

LATEST SURFACE ANALYSIS SHOWS LOW CENTERED NEAR LSX WITH A COLD
FRONT ARCING SOUTHEASTWARD THROUGH EVV AND BWG. VIS SAT PICS SHOW
DRY SLOT BISECTING PAH FA. IR SAT PICS SHOW TOPS COOLING OVER DRY
SLOT WHERE TSRA ARE DEVELOPING. 12Z TUE UA RUN SHOWS UPPER LEVEL LOW
OVER SGF WITH CURRENT SAT PICS INDICATING THE CIRCULATION HAD
PROGRESSED EAST TO JUST WEST OF FAM AT 17Z.

12Z TUE MODEL RUNS SHOWS COLD POOL...NEG 20C+ COLD POOL NEAR SGF
WILL ADVANCE EAST THROUGH THE DAY REACHING THE MISSISSIPPI RIVER BY
MID AFTN. NUMEROUS COLD AIR FUNNELS ALREADY REPORTED OVER SEMO
ASSOCIATED WITH THE APPROACH OF THE COLD POOL. THIS HAS BEEN WELL
FORECAST BY THE MODELS FOR SEVERAL RUNS NOW. ALSO WITH FREEZING
LEVEL AROUND 7K FEET AND THE NEG 20C FALLING TO AROUND 17K THROUGH
THIS AFTERNOON...EXPECT HAIL TO BE MAIN THREAT. HOWEVER WOULD NOT
RULE OUT ANY CIRCULATING STORMS...ALTHOUGH RADAR INDICATES LITTLE IF
ANY CIRCULATION WITH ONGOING TSRA. ALSO FORECAST SOUNDINGS
ADVERTISING UNIDIRECTIONAL WIND REGIME...EVEN THOUGH THE BACK TO THE
NW THROUGH THE FIRST PERIOD. 12Z TUE META FORECAST SOUNDING
INDICATING LIS AROUND -3...AND CAPES APPROACHING 1K J/KG...SCT
SEVERE IS LIKELY AGAIN WITH THE MAIN THREAT BEING HAIL.

OVERNIGHT META FORECASTING LIS STILL MEANDERING AROUND A NEG 2C...
WITH CAPES AROUND 600 J/KG WILL MAINTAIN MENTION OF TS OVERNIGHT.
BUT WILL TWEAK TO ISOLATED T ACROSS FA. AFTER 12Z WED WILL FORCE TS
MENTION TO EXTREME SE WITH RAIN FA WIDE. AFTER 00Z WED LOW DEPARTS
WITH ONLY A SLGT CHC EXTREME SE. AFTER 06Z WED HAVE KEPT FCST DRY
THROUGH DAY SEVEN. SYSTEM APPROACHES EARLY NEXT WEEK BUT VERY LOW
QPF ADVERTISED BY MODELS OVER FA AND TOO LOW CONFIDENCE TO INTRODUCE
ATTM.

AS FOR TEMPS...NO MAJOR CHANGES TO GRIDS...EXCEPT FOR A FEW MINOR
TWEAKS HERE AND THERE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
.KY...SEVERE THUNDERSTORM WATCH TIL 7 PM CDT.
.MO...NONE.
.IL...SEVERE THUNDERSTORM WATCH TIL 7 PM CDT.
.IN...SEVERE THUNDERSTORM WATCH TIL 7 PM CDT.

&&

KH
Hazardous weather outlook, Apr 12, 4:48 AM CDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
448 AM CDT TUE APR 12 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-131000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI...
CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
448 AM CDT TUE APR 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

A POTENT UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS MISSOURI TODAY...
REACHING SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS BY EARLY THIS
EVENING. THERE MAY BE SOME BREAKS IN THE CLOUDS TODAY. THIS COMBINED
WITH COLDER AIR ALOFT MOVING IN WITH THE STORM SYSTEM...MAY RESULT IN
ENOUGH INSTABILITY TO PRODUCE ISOLATED STRONG TO SEVERE
THUNDERSTORMS. THE MAIN THREAT WILL BE LARGE HAIL. THE THREAT SHOULD
DIMINISH DURING THE EARLY EVENING HOURS...WITH THE LOSS OF DAYTIME
HEATING. A CHANCE OF THUNDERSTORMS WILL LINGER INTO THE OVERNIGHT
HOURS...MAINLY FOR WESTERN KENTUCKY AND SOUTHWEST INDIANA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON.

In the hours before

Special weather statement, Apr 12, 1:25 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
125 PM CDT TUE APR 12 2005

ILZ075-080-081-084-085-088-MOZ087-121930-
CAPE GIRARDEAU MO-FRANKLIN IL-JACKSON IL-JEFFERSON IL-PERRY IL-
UNION IL-WILLIAMSON IL-
125 PM CDT TUE APR 12 2005

...THUNDERSTORMS PRODUCING COPIOUS AMOUNTS OF HAIL IN SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS...

TRAINED SPOTTERS REPORTED LARGE AMOUNTS OF SMALL HAIL COVERING THE
GROUND IN PARTS OF FRANKLIN...WILLIAMSON...AND JACKSON COUNTIES OF
SOUTHERN ILLINOIS. THE STORMS THAT PRODUCED THE HAIL WERE MOVING
TO THE NORTH AT 20 MPH. OTHER STRONG STORMS IN THE CAPE GIRARDEAU
COUNTY AREA OF SOUTHEAST MISSOURI MAY BE PRODUCING SIMILAR EVENTS.

THROUGH THE AFTERNOON...STRONGER THUNDERSTORMS WILL LIKELY PRODUCE
LOTS OF HAIL...WHICH MAY COVER THE GROUND IN SPOTS. BRIEF
VERY HEAVY RAINFALL AND POSSIBLY LOCALLY STRONG WIND GUSTS WILL
ACCOMPANY SOME OF THE STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR ALL OF SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA UNTIL 7 PM.
THIS MEANS CONDITIONS ARE FAVORABLE FOR STORMS TO BECOME SEVERE...
WITH THE MAIN HAZARD THIS AFTERNOON BEING LARGE HAIL. DAMAGING
WINDS ARE ALSO POSSIBLE.

CONTINUE TO MONITOR NOAA ALL HAZARDS WEATHER RADIO AND LOCAL MEDIA
FOR FURTHER STATEMENTS...AND POSSIBLE WARNINGS.

YORK
Local storm report, Apr 12, 1:31 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
131 PM CDT TUE APR 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     HAIL             ALBION                  38.38N 88.06W
04/12/2005  0.75 INCH        EDWARDS            IL   EMERGENCY MNGR

&&

SMITTY
Local storm report, Apr 12, 1:32 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
132 PM CDT TUE APR 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             WEST FRANKFORT          37.90N 88.93W
04/12/2005  0.75 INCH        FRANKLIN           IL   TRAINED SPOTTER

            WIND GUST ESTIMATED TO 30 MPH WITH STORM.

&&

SMITTY
Local storm report, Apr 12, 1:37 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
137 PM CDT TUE APR 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     FUNNEL CLOUD     2 W JACKSON             37.38N 89.69W
04/12/2005                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            FUNNEL CLOUD MOVING NORTHEAST.

&&

SMITTY
Local storm report, Apr 12, 1:41 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
141 PM CDT TUE APR 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     HAIL             DU QUOIN                38.00N 89.24W
04/12/2005  0.75 INCH        PERRY              IL   TRAINED SPOTTER

&&

SMITTY
Local storm report, Apr 12, 1:56 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
156 PM CDT TUE APR 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     HAIL             BONNIE                  38.20N 88.91W
04/12/2005  1.00 INCH        JEFFERSON          IL   TRAINED SPOTTER

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 11:51 AM CDTSevere Thunderstorm WarningPAHPerry24 min
Apr 12, 12:47 PM CDTSevere Thunderstorm WarningPAHCape Girardeau43 min
Apr 12, 1:29 PM CDTSevere Thunderstorm WarningPAHCape Girardeau46 min
Apr 12, 2:42 PM CDTSevere Thunderstorm WarningPAHCape Girardeau48 min
Apr 12, 2:47 PM CDTFlash Flood WarningPAHCape Girardeau3 hr

Nearby

Tornado Warnings in Missouri, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.